Share This Article:

Ethambutol Induced Optic Neuritis Associated with Tenofovir Nephrotoxicity

Full-Text HTML Download Download as PDF (Size:252KB) PP. 43-47
DOI: 10.4236/wja.2012.22006    3,650 Downloads   5,930 Views  

ABSTRACT

Morbidity and mortality associated with human immunodeficiency virus (HIV) has decreased with highly active anti-retroviral therapy (HAART). Tenofovir is a nucleotide reverse transcriptase inhibitor (NRTI) that is preferred by the Department of Health and Human Services (DHHS) HIV treatment guidelines and is widely used for the initial treatment of HIV. Although tenofovir is generally well-tolerated, it has been associated with rare cases of acute nephrotoxicity. HIV-infected patients frequently have co-morbidities that require treatment, thus adding another level of complexity due to drug interactions and medication adverse effects with antiretrovirals. We present a patient who suffered an acute deterioration in renal function from tenofovir, leading to an accumulation of co-administered ethambutol, thus resulting in optic neuritis.

Conflicts of Interest

The authors declare no conflicts of interest.

Cite this paper

S. Vibhakar, D. Yu, R. Kee and B. Max, "Ethambutol Induced Optic Neuritis Associated with Tenofovir Nephrotoxicity," World Journal of AIDS, Vol. 2 No. 2, 2012, pp. 43-47. doi: 10.4236/wja.2012.22006.

References

[1] C. A. Naranjo, U. Busto, E. M. Sellers, et al., “A method for Estimating the Probability of Adverse Drug Reactions,” Clinical Pharmacology and Therapeutics, Vol. 30, No. 2, 1981, pp. 239-245. doi:10.1038/clpt.1981.154
[2] Department of Health and Human Services, “Panel on Anti-retroviral Guidelines for Adults and Adolescents, Guidelines for the Use of Antiretroviral Agents in HIV-1-Infected Adults and Adolescents,” 2011, pp. 1-166. http://www.aidsinfor.nih.gov/ContentFiles/AdultandAdolescentGL.pdf
[3] J. E. Gallant, S. Staszewski, A. L. Pozniak, et al., “Efficacy and Safety of Tenofovir DF vs. Stavudine in Combination Therapy in Antiretroviral-Naive Patients: A 3-Year Randomized Trial,” The Journal of the American Medical Association, Vol. 292, No. 2, 2004, pp. 191-201. doi:10.1001/jama.292.2.191
[4] S. Rodriguez-Novoa, E. Alvarez, P. Labarga and V. Soriano, “Renal Toxicity Associated with Tenofovir Use,” Expert Opinion on Drug Safety, Vol. 9, No. 4, 2010, pp. 545-559. doi:10.1517/14740331003627458
[5] H. Peyrière, J. Reynes, I. Rouanet, et al., “Renal Tubular Dysfunction Associated with Tenofovir Therapy: Report of 7 Cases,” Journal of Acquired Immune Deficiency Syndromes, Vol. 35, No. 3, 2004, pp. 269-273. doi:10.1097/00126334-200403010-00007
[6] R. Cooper, N. Wiebe, N. Smith, P. Keiser, S. Naicker and M. Tonelli, “Systematic Review and Meta-analysis: Renal Safety of Tenofovir Disoproxil Fumarate in HIV-Infected Patients,” Clinical Infectious Diseases, Vol. 51, No. 5, 2010, pp. 496-505. doi:10.1086/655681
[7] J. Pavie, A. Scemla, M. A. Bouldouyre, E. Pillebout, J. Verine and J. M. Molina, “Severe Acute Renal Failure in an HIV-Infected Patient after Only 2 Weeks of Tenofovir-Based Antiretroviral Therapy,” AIDS Patient Care STDs, Vol. 25, No. 8, 2011, pp. 457-459. doi:10.1089/apc.2011.0056
[8] A. Malik, P. Abraham and N. Malik, “Acute Renal Failure and Fanconi Syndrome in an AIDS Patient on Tenofovir Treatment-Case Report and Review Of Literature,” Journal of Infection, Vol. 51, No. 2, 2005, pp. E61-E65. doi:10.1016/j.jinf.2004.08.031
[9] Centers for Disease Control and Prevention, “Guidelines for Prevention and Treatment of Opportunistic Infections in HIV-Infected Adults and Adolescents,” Morbidity and Mortality Weekly Report, Vol. 58, No. RR-4, 2009, pp. 28-31.
[10] J. T. Fang, Y. C. Chen and M. Y. Chang, “Ethambutol-Induced Optic Neuritis in Patients with End Stand Renal Disease on Hemodialysis: Two Case Reports and Literature Review,” Renal Failure, Vol. 26, No. 2, 2004, pp. 189-193. doi:10.1081/JDI-120038521
[11] K. A. T. Estlin and A. A. Sadun, “Risk factors for Ethambutol Optic Toxicity,” International Ophthalmology, Vol. 30, No. 1, 2010, pp. 63-72. doi:10.1007/s10792-009-9293-z
[12] R. Y. Chan and A. K. Kwok, “Ocular Toxicity of Ethambutol,” Hong Kong Medical Journal, Vol. 12, No. 1, 2006, pp. 56-60.
[13] S. B. Kokkada, R. Barthakur, M. Natarajan, S. Palaian, A. K. Shhetri and P. Mishra, “Ocular Side Effects of Antitubercular Drugs: A Focus on Prevention, Early Detection and Management,” Kathmandu University Medical Journal, Vol. 3, No. 4, 2005, pp. 438-441.
[14] G. A. Marietta, Ethambutol (Package Insert), Versa-Pharma Inc., 2005.

  
comments powered by Disqus

Copyright © 2018 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.